Winter Storm, Marquette
- When
- January 29, 3:00 PM CST to January 30, 4:00 AM CST
- Where
- Marquette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
A powerful winter storm raked south-central and southeast Wisconsin during the afternoon hours of January 29th into the pre-dawn hours of January 30th. The precipitation started off as rain and thunderstorms but then changed to freezing rain and sleet which then changed to snow and blowing snow with plunging temperatures.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A powerful winter storm raked south-central and southeast Wisconsin during the afternoon hours of January 29th into the pre-dawn hours of January 30th. The precipitation started off as rain and thunderstorms but then changed to freezing rain and sleet which then changed to snow and blowing snow with plunging temperatures. Peak sustained northwest winds were on the order of 26 to 33 knots (30 to 38 mph) with peak gusts of 39 to 49 knots (45 to 56 mph). There was one isolated peak gust of 54 knots (62 mph) at a Wisconsin DOT site on Interstate 94 west of the City of Racine. Visibilities were occasionally reduced to 1/4 to 1/2 mile in open areas. Dozens of vehicle accidents and slide-offs were noted by the media due to very slippery roads. Afternoon temperatures in the mid 30s to lower 40s quickly dropped through the 20s into the teens and then into the single digits by the evening hours, and eventually down to the -4F to -8F by the pre-dawn hours of the 30th. Although new snow amounts were only 1 to 3 inches, County Emergency Management Directors noted that this event was perceived as a winter storm due to the combination of thunderstorms, freezing rain, sleet, snow, blowing snow, strong winds, poor visibilities, and fast-falling temperatures. Synoptically, a strong low pressure moved northeast through Minnesota while a strong cold front swept southeast through Wisconsin. Another low pressure developed along the cold front while it was over northern Illinois, which led to a tightening pressure gradient and stronger winds over southern Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 29, 2:50 PM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
250 PM CST TUE JAN 29 2008
.DISCUSSION...SHORT TERM EMPHASIS ON ARCTIC COLD AND STRONG WINDS
BLASTING ACROSS CWA TONIGHT WITH MIXED PRECIPITATION CHANGING OVER
TO SNOW EARLY. MIXTURE OF PRECIPITATION LINING UP WITH 1545 M
850-700MB THICKNESS VALUES OVER SOUTH CENTRAL WI WHICH REACHES FAR
EASTERN CWA AROUND 00Z. WL NEED TO CARRY SLEET/FR RAIN THREAT EARLY
THIS EVENING IN EASTERN AREAS. MEANWHILE...AREA OF MID LEVEL
DEFORMATION TIED TO 2-D FULL WIND FRONTOGENESIS SWINGS THROUGH
NORTHERN AND WESTERN PORTION OF COUNTY WARNING AREA REST OF THE
AFTERNOON AND VERY EARLY EVENING. Q-VECTOR CONVERGENCE MAXIMIZED
THIS AFTERNOON AND RAPIDLY PUSHES OFF TO THE NORTHEAST AFTER 00Z.
AREA OF 3HR PRESSURE RISES OF 4 TO 6 MB SPREADS ACROSS SRN WI THIS
EVENING. WITH UNIDIRECTIONAL WINDS SETTING UP IN THE LOWEST LEVELS
BELOW INVERSION...SHOULD BE ABLE TO MIX DOWN 25 TO 35 KT WINDS WITH
GUSTS PERHAPS REACHING 45 KTS. CONSIDERING MIXTURE CHANGING OVER TO
SNOW THROUGH EARLY EVENING...POTENTIAL FOR BLOWING SNOW...STRONG
WINDS AND SEVERAL INCHES OF SNOWFALL...WILL CONTINUE WINTER STORM
WARNING INTO THE EVENING WITH BEST THREAT IN WEST/NORTHWEST. DO NOT
THINK BLIZZARD CONDITIONS WILL VERIFY FOR THREE HOUR PERIOD BUT WILL
NEED TO BE WATCHED CLOSELY THRU EARLY EVENING.
85H TEMPERATURES DROP TO AROUND 20 TO 24 BELOW. STRONG LOW LEVEL
COLD AIR ADVECTION SHOULD PULL TEMPERATURES AT LEAST ONE CATEGORY
BELOW MAV GUIDANCE AND DROP WESTERN AREAS TO AROUND 11 BELOW. WITH
STRONG WINDS AND THESE TEMPERATURES...WILL EASILY DROP TO WIND CHILL
ADVY LEVELS DURING THE NIGHT...SO WILL CONTINUE ADVY THRU 18Z/30.
WL NEED TO WATCH FOR POSSIBLE WIND CHILL WARNING CRITERIA BEING MET
FOR SEVERAL HOURS LATE TONIGHT AND EARLY WED.
AREAS OF BLOWING SNOW TO PERSIST INTO WED MRNG PENDING NEW SNOWFALL
INTO THIS EVENING. OTHERWISE...WITH PERSISTENT WEST TO NORTHWEST
LOW LEVEL WINDS...WL TRIM GUIDANCE NUMBERS WITH HIGH TEMPERATURES
HOLDING MOSTLY BLO 10 ABV.
WEAK ISENTROPIC UPGLIDE BEGINS TO THREATEN SOUTHERN WISCONSIN WITH
LIGHT SNOW BEGINNING ON THURSDAY. LATEST HI RES ECMWF COMING IN
LINE WITH LATEST GFS CARRYING DEEPENING SHORT WAVE ACROSS MS VALLEY
TOWARD OH VALLEY THU NGT INTO FRI. WL CONTINUE HIGH CHANCE POPS FOR
THIS PERIOD AND WL NEED TO BUMP UP TO LKLY WORDING IF THIS TREND
CONTINUES.
FOR THE EXTENDED PERIOD FROM FRIDAY NIGHT THROUGH
TUESDAY...CONFIDENCE LACKING AT THIS POINT AS LACK OF AGREEMENT
BETWEEN ECMWF AND GFS ENSEMBLES REGARDING STRENGTH OF SHORT WAVE
TROUGH EXPECTED TO AFFECT WESTERN GTLAKES ON SATURDAY. GFS
ENSEMBLES IN REASONABLE AGREEMENT WITH MUCH WEAKER SHORT WAVE TROUGH
PASSING THRU WHILE HI RES ECMWF HAS MID LEVEL CIRCULATION BRIEFLY
DEEPENING OVR SRN WI. LATEST CANADIAN SHOWING AGREEMENT WITH
ECMWF. MEANWHILE...MEDIUM RANGE ENSEMBLES POPS HAS VERY LOW POPS
BRUSHING NORTHWEST CWA ON SAT. EXTENDED GUIDANCE IN BETTER
AGREEMENT ON STRENGTHENING BAROCLINIC ZONE SETTING UP OVER MS VALLEY
ON MONDAY SO WL CONTINUE LOW POPS FOR EARLY NEXT WEEK.
5 DAY 500MB GFS MEANS SHOW LARGE BIPOLAR HEIGHT ANOMOLY OVER CONUS
EXTENDING FROM DAY 0201/00Z THRU 0206/00Z WITH WI AND WESTERN
GTLAKES IN COL BETWEEN TWO ANOMOLIES. END RESULT WOULD BE CONTINUED
UNSETTLED CONDITIONS RIGHT THROUGH THE FIRST WEEK OF FEB.
&&
.AVIATION...MIXED PCPN WILL TRANSITION TO ALL SNOW FROM WEST TO EAST
ACROSS SRN WI THIS AFTEROON AS STRONG ARCTIC FRONT MOVES EWD THROUGH
THE AREA. STRONG W-NW WINDS WITH GUSTS TO 40 KTS EXPECTED FOR MUCH
OF TNT AS STRONG LOW PRESSURE MOVES FROM LOWER MI NEWD INTO ONTARIO
CANADA. IFR TO LIFR CIGS WILL CONTINUE INTO THIS EVENING ALONG WITH
LIFR VSBYS. DRY AIR WILL ARRIVE AFTER MIDNIGHT WITH A TRANSITION TO
VFR CONDITIONS. STRONG W-NW WINDS WILL GRADUALLY WEAKEN LATE TNT AND
BECOME WLY ON WED WITH CONTINUED WEAKENING...ESPECIALLY IN THE
AFTERNOON.
&&
.MARINE...GALE WARNING AND FREEZING SPRAY WARNING IN EFFECT UNTIL
18Z WED. W-NW GALES WILL PREVAIL TNT AND WED AM IN WAKE OF STRONG
LOW PRESSURE AND ARCTIC FRONT. ARCTIC AIR COMBINED WITH WINDS AND
HIGH WAVES WILL GENERATE HEAVY FREEZING SPRAY. WINDS AND WAVES WILL
DECREASE WED AFT AS HIGH PRESSURE APPROACHES FROM THE WEST.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING UNTIL 06Z/30 FOR
WIZ046-047-051-056>058-062>064-067>069.
WIND CHILL ADVISORY 00Z/30 UNTIL 18Z/30 FOR
WIZ046-047-051-052-056>060-062>072.
WINTER STORM WARNING FROM 23Z/29 TO 06Z/30 FOR
WIZ052-059-060-065-066-070>072.
LM...HEAVY FREEZING SPRAY WARNING 00Z/30 TO 18Z/30
LMZ643>646.
GALE WARNING UNTIL 18Z/30 LMZ643>646.
&&
SHORT/LONG TERM...11
AVIATION/MARINE...20/18HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 441 AM CST TUE JAN 29 2008 WIZ046-047-051-052-056>060-062>072-301045- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 441 AM CST TUE JAN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT AS A LOW PRESSURE SYSTEM PUSHES NORTHEAST FROM THE LAKE SUPERIOR REGION...A STRONG COLD FRONT WILL PUSH ACROSS WISCONSIN TODAY. THE FRONT WILL BRING STRONG NORTHWEST WINDS AND MUCH COLDER TEMPERATURES. THIS WILL CHANGE ANY RAIN TO A BRIEF MIX OF FREEZING RAIN AND SLEET...THEN CHANGING TO SNOW ALONG WITH A RETURN TO BITTER COLD TEMPERATURES LATER THIS AFTERNOON AND TONIGHT. A WINTER STORM WARNING IS IN EFFECT FOR SOUTHERN WISCONSIN LATER THIS AFTERNOON TO AROUND MIDNIGHT. WHILE SNOW AMOUNTS WILL NOT BE SIGNIFICANT...THE COMBINATION OF MIXED PRECIPITATION... SNOW...BLOWING SNOW...HIGH WINDS AND FALLING TEMPERATURES WILL CAUSE DANGEROUS WEATHER CONDITIONS. A WIND CHILL ADVISORY IS THEN IN EFFECT TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WIND CHILL ADVISORY IS IN EFFECT UNTIL NOON WEDNESDAY. ANOTHER STRONG WINTER STORM WILL MOVE ACROSS THE OHIO RIVER VALLEY REGION. SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE IF THE LOW TRACKS MORE TO THE NORTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...ALTHOUGH WIND GUST AND SNOWFALL REPORTS WOULD BE APPRECIATED. LMZ643>646-301045- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 441 AM CST TUE JAN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT A GALE WARNING WILL CONTINUE FOR NORTHWEST GALES TO 45 KNOTS LATE THIS AFTERNOON AND TONIGHT. A FEW STORM FORCE WIND GUSTS TO 50 KNOTS ARE POSSIBLE THIS EVENING. A HEAVY FREEZING SPRAY WARNING IS IN EFFECT FOR TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SMALL CRAFT ADVISORIES AND FREEZING SPRAY ADVISORIES WILL BE NEEDED WEDNESDAY. HENTZ WWW.WEATHER.GOV/MKX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
202 PM CST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM SLEET 1 SSW WAUNAKEE 43.17N 89.46W
01/29/2008 M0.00 INCH DANE WI TRAINED SPOTTER
0148 PM SLEET 5 SW MADISON 43.03N 89.45W
01/29/2008 M0.00 INCH DANE WI TRAINED SPOTTER
DRIVEWAY IS BECOMING A LITTLE SLIPPERY.
&&
CFRANKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
245 PM CST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM DENSE FOG BROOKFIELD 43.06N 88.12W
01/29/2008 WAUKESHA WI TRAINED SPOTTER
VISIBILITY LESS THAN 1/4 MILE.
0233 PM SLEET 2 SW WAUNAKEE 43.17N 89.48W
01/29/2008 U0.00 INCH DANE WI TRAINED SPOTTER
BRIDGES ARE ICE COVERED. SLEET AND FREEZING RAIN IS
FALLING.
&&
GDThe national radar mosaic for the moment the first event began.
13 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78486, 78487, 78488, 78489, 78490, 78491, 78492, 78493, 78494, 78495, 78496, 78497, 78498.